Alert archive / Colorado / Winter Weather Advisories in 2018

Winter Weather Advisory 21, NWS Denver/Boulder, CO

March 31, 2018Logan County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this winter weather advisory at Mar 31, 2018, 11:42 PM MDT for Logan County, Sedgwick County, Colorado. It took effect at Apr 1, 2018, 12:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2018, 11:42 PM MDT (05:42 UTC)
In effect from
Apr 1, 2018, 12:00 AM MDT
Expired
Apr 1, 2018, 9:00 AM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 5.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -155 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-155 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WWUS45 KBOU 010542
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
1142 PM MDT Sat Mar 31 2018

.Bands of moderate snowfall are expected to continue over the far
northeast plains of Colorado through early Sunday morning. Roads
will likely become icy and snowpacked in spots. In particular, 
the Interstate 76 corridor from around Sterling northeast through 
Julesburg. 

COZ048-050-011500-
/O.NEW.KBOU.WW.Y.0021.180401T0600Z-180401T1500Z/
Sterling-Julesburg-
Including the cities of Crook, Merino, Sterling, Peetz, 
Julesburg, Ovid, and Sedgwick
1142 PM MDT Sat Mar 31 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM MDT SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches are
  expected.

* WHERE...Sterling and Julesburg.

* WHEN...Until 9 AM MDT Sunday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Expect
  reduced visibilities at times in the heavier bands of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. The
latest road conditions for the state you are calling from can be
obtained by calling 5 1 1.

&&

$$
2 follow-up statements
177 
WWUS45 KBOU 010938
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
338 AM MDT Sun Apr 1 2018


COZ048-050-011500-
/O.CON.KBOU.WW.Y.0021.000000T0000Z-180401T1500Z/
Sterling-Julesburg-
Including the cities of Crook, Merino, Sterling, Peetz, 
Julesburg, Ovid, and Sedgwick
338 AM MDT Sun Apr 1 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches are expected.

* WHERE...Sterling and Julesburg.

* WHEN...Until 9 AM MDT this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Expect 
  reduced visibilities at times in the heavier bands of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. The
latest road conditions for the state you are calling from can be
obtained by calling 5 1 1.

&&

$$
620 
WWUS45 KBOU 011451
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
851 AM MDT Sun Apr 1 2018

COZ048-050-011600-
/O.EXP.KBOU.WW.Y.0021.000000T0000Z-180401T1500Z/
Sterling-Julesburg-
Including the cities of Crook, Merino, Sterling, Peetz, 
Julesburg, Ovid, and Sedgwick
851 AM MDT Sun Apr 1 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

Heavy snow has ended and only isolated light snow showers expected
to continue this morning, with little to no additional 
accumulation.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Mar 31, 8:20 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 31, 8:20 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
820 PM MDT Sat Mar 31 2018

.UPDATE...
Issued at 802 PM MDT Sat Mar 31 2018

Areas of pcpn have developed over the plains from
Fort Morgan to Sterling and near the WY border.  This
area is north of a frontal boundary and aligned with right
exit region of an upper level jet. Have adjusted pops a bit
further south to account for current trends.  Late tonight
the upper level jet may sag further south as an upper level
disturbance moves across. This may allow for a chc of snow to
spread further south between 09z and 12z with the northern part of
the Denver metro area being affected and along the I-70 corridor
in the mtns.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 235 PM MDT Sat Mar 31 2018

Flow aloft is west-northwest as a shortwave trough over the
Pacific Northwest will be dropping southeast, crossing over the
Northern Rockies early Sunday morning. Moisture this afternoon has
been less than previously though, with little to no snow being
observed in the northern mountains. Most precipitation activity
is further north in Wyoming. Wind and temperature forecasts has
been difficult over the plains this afternoon as a cold front
hangs over the northeastern plains while a Denver Cyclone is
spinning up over Douglas County. Thinking is the cold front will
push in early this evening, but perhaps not as strong as
originally thought, with the Cyclone staying nearby which may keep
low clouds out of the western urban corridor, or at least not as
thick overnight. Latest forecast soundings have backed off
slightly on the amount/thickness of low clouds, but it still
remains. Therefore, for Easter Sunday morning, may have some low
clouds around sunrise and potentially for a few hours after, but
should break up by noon with sun shining in. The one exception
will be the far northeastern corner where the inversion will be
thicker and stronger. Temperatures Sunday will be similar to
today's.

For the shortwave passage overnight, trends in hi- res models
have been to shift this moisture further north, with the HRRR not
even wanting to bring precip into the plains, but with limited
amounts into the northern mountains. Will still have a chance to
likely chances over the far northern plains, but shift this area
slightly more to the north. Through Sunday morning, still
expecting 1 to almost 3 inches along the northern state border,
with 1 to 4 inches over the northern mountains north of I70 - some
higher areas could see up to 5 but this will be limited.

.LONG TERM...(Sunday night through Saturday)
Issued at 235 PM MDT Sat Mar 31 2018

The upcoming week will be characterized by a moderate to strong
northwest flow pattern along with several embedded disturbances to
move across Colorado. Before the first wave, there will be strong
westerly flow over the mountains Sunday night and Monday with
strong and gusty winds over the mountain passes. Some of these
winds will also surface over the plains by Monday afternoon with
breezy yet warm conditions in downslope flow. This does not appear
to be a significant high wind threat.

The first of the week's waves and will move across Colorado on
Monday night and early Tuesday with shot of snow for the mountains
and lesser chances over the northeast plains. This will be a fast
moving system and any upslope will be short lived on the plains
as stronger northwest flow develops behind it. Best chances of
showers will be east of the Front Range. Drier and cooler on
Tuesday behind the wave and then warmer again on Wednesday with
dry northwest flow. The next wave later in the week is poised to
move over Colorado Thursday night and Friday with the next chance
for mountain snows and showers over the plains and cooler over all
areas on Friday.

Somewhat more unsettled over the weekend as stronger troughiness
develops over the Great Basin and spreads more moisture across
Colorado.

c&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 235 PM MDT Sat Mar 31 2018

Southeasterly winds currently over the airport, however a Denver
Cyclone setting up south of Denver should push east to bring
northwesterly winds over the terminals. There is a chance for the
southeasterly winds to remain to remain at DEN. VFR conditions
are expected through the rest of the day. A second surge of
northeast winds will occur this evening, by 02z with the potential
for ILS restrictions with cigs bkn around 5 kft agl around 06z,
then lowering to near 1 kft as the upslope deepens by 10z. Stratus
should then break up by 15-17z with VFR conditions and easterly
winds Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 802 PM MDT Sat Mar 31 2018

Sfc low was over the Palmer Divide as nely winds continue at DIA.
Meanwhile stratus has advected into the area as well with ceilings
down to 2000 ft. Latest data suggest these lower ceilings may last
overnight thru sunrise. As for winds they will stay mostly east
or northeast overnight. Finally there is some risk of a brief
period of light snow late tonight between 10z and 13z which may
stay just to the north of DIA.

&&

.FIRE WEATHER...
Issued at 235 PM MDT Sat Mar 31 2018

There is a potential for critical fire weather conditions Monday
afternoon and early evening as gusty southwest winds and low
humidities develop. Highest focus area will be over fire weather
zones (246..247) and includes eastern Elbert and Lincoln counties.
These areas have also only had limited rain/snowfall during the
past week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for COZ246-247.

&&

UPDATE...RPK
SHORT TERM...Kriederman
LONG TERM...Entrekin
AVIATION...RPK
FIRE WEATHER...Entrekin
Hazardous weather outlook, Mar 31, 10:15 AM MDT, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1015 AM MDT Sat Mar 31 2018

COZ030>051-011615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1015 AM MDT Sat Mar 31 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Cooler today with mostly cloudy skies across the northeast plains
while it will be warmer further west into the urban corridor and
foothills. Scattered snow showers will occur in the mountains
mainly north of I-70 through late this afternoon. Another system
will brush northeast Colorado this evening with light snow in the
northern mountains and over the northern plains. Accumulations in
the mountains and over the northern border plains will only range
from 1 to 3 inches. Across the rest of the northeast plains, only
isolated snow showers are expected with no accumulations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow is expected to linger into Sunday morning over the mountains
and possibly over parts of northeast Colorado. Additional
snowfall Sunday morning will be light with up to 2 inches in the
mountains. Any snowfall across the lower elevations will the light
and should be confined to grassy surfaces. Another weak system
will bring a chance for light rain and snow Monday night and early
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 11:49 AM MDTRed Flag WarningBOUElbert, Lincoln32 hr
Apr 1, 2:29 PM MDTHigh Wind WatchBOUElbert, Lincoln, Logan, Morgan, Phillips, Sedgwick and 2 more23 hr

Nearby

Winter Weather Advisories in Colorado, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.